Alert archive / Kansas / Flash Flood Watches in 2019

Flash Flood Watch 13, NWS Wichita, KS

July 31, 201913 counties in Kansas

NWS Wichita, KS issued this flash flood watch at Jul 31, 2019, 3:53 PM CDT for 13 counties in Kansas. It took effect at Aug 1, 2019, 1:00 AM CDT. It was in force for 50 hr.

The area

The counties it named.

The facts

Issued
Jul 31, 2019, 3:53 PM CDT (20:53 UTC)
In effect from
Aug 1, 2019, 1:00 AM CDT
Expired
Aug 3, 2019, 3:11 AM CDT
In force
50 hr
Issued by
NWS Wichita, KS
Flood severity
None

Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Marion County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 119 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1772 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

216 
WGUS63 KICT 312053
FFAICT

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Wichita KS
353 PM CDT Wed Jul 31 2019

KSZ072-096-100-011100-
/O.NEW.KICT.FF.A.0013.190801T0600Z-190803T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allen-Neosho-Labette-
Including the cities of Iola, Humboldt, Chanute, and Parsons
353 PM CDT Wed Jul 31 2019

...FLASH FLOOD WATCH IN EFFECT FROM 1 AM CDT THURSDAY THROUGH
SATURDAY MORNING...

The National Weather Service in Wichita has issued a

* Flash Flood Watch for a portion of Southeast Kansas, including 
  the following areas, Allen, Labette, and Neosho. 

* From 1 AM CDT Thursday through Saturday morning.

* Storms producing heavy rain will be possible late tonight with
  heavy rain chances increasing for Thursday night through Friday
  night. Rainfall amounts of greater than 3 inches will be
  possible through Saturday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.
Remember to turn around, don't drown. You should monitor later
forecasts and be prepared to take action should flash flood
warnings be issued.

&&

$$

Lawson
5 follow-up statements
640 
WGUS63 KICT 010848
FFAICT

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Wichita KS
348 AM CDT Thu Aug 1 2019

...A couple more rounds of storms and heavy rain through early
Saturday across mainly eastern Kansas...

KSZ070-071-094-095-098-099-012300-
/O.EXA.KICT.FF.A.0013.000000T0000Z-190803T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenwood-Woodson-Elk-Wilson-Chautauqua-Montgomery-
Including the cities of Eureka, Madison, Yates Center, Howard, 
Moline, Longton, Grenola, Neodesha, Fredonia, Sedan, Cedar Vale, 
Coffeyville, and Independence
348 AM CDT Thu Aug 1 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH EARLY SATURDAY...

The National Weather Service in Wichita has expanded the

* Flash Flood Watch to include a portion of Southeast Kansas, 
  including the following areas, Chautauqua, Elk, Greenwood, 
  Montgomery, Wilson, and Woodson. 

* Through early Saturday.

* A couple more rounds of storms are expected tonight into Friday
  morning, and possibly again Friday night into early Saturday,
  mainly along and east of the Flint Hills corridor. Very heavy
  rainfall amounts will likely lead to pockets of flooding and
  flash flooding. Additionally, renewed river flooding is possible
  in the Neosho River basin, as well as the Fall and Verdigris
  River basins. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.
Remember to turn around, don't drown. You should monitor later
forecasts and be prepared to take action should flash flood
warnings be issued.

&&

$$

KSZ072-096-100-012300-
/O.CON.KICT.FF.A.0013.000000T0000Z-190803T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allen-Neosho-Labette-
Including the cities of Iola, Humboldt, Chanute, and Parsons
348 AM CDT Thu Aug 1 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH EARLY SATURDAY...

The Flash Flood Watch continues for

* a portion of Southeast Kansas, including the following areas, 
  Allen, Labette, and Neosho. 

* Through early Saturday.

* A couple more rounds of storms are expected tonight into Friday
  morning, and possibly again Friday night into early Saturday,
  mainly along and east of the Flint Hills corridor. Very heavy
  rainfall amounts will likely lead to pockets of flooding and
  flash flooding. Additionally, renewed river flooding is possible
  in the Neosho River basin, as well as the Fall and Verdigris
  River basins. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.
Remember to turn around, don't drown. You should monitor later
forecasts and be prepared to take action should flash flood
warnings be issued.

&&

$$
801 
WGUS63 KICT 012104
FFAICT

Flood Watch
National Weather Service Wichita KS
404 PM CDT Thu Aug 1 2019

...Showers and thunderstorms are expected to redevelop tonight
across much of the warned area...

KSZ070>072-094>096-098>100-021115-
/O.CON.KICT.FF.A.0013.000000T0000Z-190803T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Eureka, Madison, Yates Center, Iola, 
Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
404 PM CDT Thu Aug 1 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

The Flash Flood Watch continues for

* A portion of Southeast Kansas, including the following areas, 
  Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery, Neosho, 
  Wilson, and Woodson. 

* Through Saturday morning.

* A couple more rounds of storms are expected tonight into 
  Friday morning, and possibly again Friday night into early 
  Saturday, mainly along and east of the Flint Hills corridor. 
  Very heavy rainfall amounts will likely lead to pockets of 
  flooding and flash flooding. Additionally, renewed river 
  flooding is possible in the Neosho River basin, as well as the 
  Fall and Verdigris River basins. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.
Remember to turn around, don't drown. You should monitor later
forecasts and be prepared to take action should flash flood
warnings be issued.

&&

$$

Metzger
964 
WGUS63 KICT 020844
FFAICT

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Wichita KS
344 AM CDT Fri Aug 2 2019

...Showers and thunderstorms with heavy rainfall are expected to
continue at least through late morning...

KSZ052-053-069-022245-
/O.EXA.KICT.FF.A.0013.000000T0000Z-190803T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion-Chase-Butler-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, 
and Rose Hill
344 AM CDT Fri Aug 2 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

The National Weather Service in Wichita has expanded the

* Flash Flood Watch to include portions of Central Kansas and 
  South Central Kansas, including the following areas, in 
  Central Kansas, Chase and Marion. In South Central Kansas, 
  Butler. 

* Through Saturday morning.

* Storms are expected to continue this morning and possibly linger
  throughout the day today. Additional storms will redevelop late
  tonight into Saturday morning. Very heavy rainfall amounts will  
  lead to pockets of flooding and flash flooding. Additionally, 
  renewed river flooding is possible in the Neosho River basin, as
  well as the Fall and Verdigris River basins. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.
Remember to turn around, don't drown. You should monitor later
forecasts and be prepared to take action should flash flood
warnings be issued.

&&

$$

KSZ070>072-094>096-098>100-022245-
/O.CON.KICT.FF.A.0013.000000T0000Z-190803T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Eureka, Madison, Yates Center, Iola, 
Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
344 AM CDT Fri Aug 2 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

The Flash Flood Watch continues for

* a portion of Southeast Kansas, including the following areas, 
  Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery, 
  Neosho, Wilson, and Woodson. 

* Through Saturday morning.

* Storms are expected to continue this morning and possibly linger
  throughout the day today. Additional storms will redevelop late
  tonight into Saturday morning. Very heavy rainfall amounts will  
  lead to pockets of flooding and flash flooding. Additionally, 
  renewed river flooding is possible in the Neosho River basin, as
  well as the Fall and Verdigris River basins. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.
Remember to turn around, don't drown. You should monitor later
forecasts and be prepared to take action should flash flood
warnings be issued.

&&

$$
Butler
097 
WGUS63 KICT 022047
FFAICT

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Wichita KS
347 PM CDT Fri Aug 2 2019


KSZ093-031100-
/O.EXA.KICT.FF.A.0013.000000T0000Z-190803T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cowley-
Including the cities of Winfield and Arkansas City
347 PM CDT Fri Aug 2 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

The National Weather Service in Wichita has expanded the

* Flash Flood Watch to include a portion of South Central 
  Kansas, including the following area, Cowley. 

* Through Saturday morning.

* Another round of showers and storms is expected tonight,
  especially across southern Kansas. This may lead to additional
  flooding and flash flooding tonight into early Saturday morning.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.
Remember to turn around, don't drown. You should monitor later
forecasts and be prepared to take action should flash flood
warnings be issued.

&&

$$

KSZ052-053-069>072-094>096-098>100-031100-
/O.CON.KICT.FF.A.0013.000000T0000Z-190803T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion-Chase-Butler-Greenwood-Woodson-Allen-Elk-Wilson-Neosho-
Chautauqua-Montgomery-Labette-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Howard,
Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, 
Cedar Vale, Coffeyville, Independence, and Parsons
347 PM CDT Fri Aug 2 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

The Flash Flood Watch continues for

* portions of Central Kansas, South Central Kansas, and 
  Southeast Kansas, including the following areas, in Central 
  Kansas, Chase and Marion. In South Central Kansas, Butler. In 
  Southeast Kansas, Allen, Chautauqua, Elk, Greenwood, Labette, 
  Montgomery, Neosho, Wilson, and Woodson. 

* Through Saturday morning.

* Another round of showers and storms is expected tonight,
  especially across southern Kansas. This may lead to additional
  flooding and flash flooding tonight into early Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.
Remember to turn around, don't drown. You should monitor later
forecasts and be prepared to take action should flash flood
warnings be issued.

&&

$$

Lawson
911 
WGUS63 KICT 030811
FFAICT

Flood Watch
National Weather Service Wichita KS
311 AM CDT Sat Aug 3 2019

KSZ052-053-069>072-093>096-098>100-030915-
/O.CAN.KICT.FF.A.0013.000000T0000Z-190803T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion-Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-
Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, 
Independence, and Parsons
311 AM CDT Sat Aug 3 2019

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of Central Kansas, South
Central Kansas, and Southeast Kansas has been cancelled.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood watch went out at Jul 31, 3:16 PM CDT, 37 minutes earlier.

Area forecast discussion, Jul 31, 3:16 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
316 PM CDT Wed Jul 31 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 316 PM CDT Wed Jul 31 2019

Currently have upper ridging setup from the southern Rockies into
the High Plains with some shortwave energy approaching the Central
Great Basin. At the surface, a trough/weak cold front extends
from nw KS into southeast CO.

Storms are currently developing over southeast CO/sw KS along the
weak surface trough and the main question for early this evening
will be how far northeast this activity makes it. Will maintain
some pops for the northwest fringes of the forecast area to
account for this activity. Later tonight, another round of
convection is expected for far eastern KS into western MO along
the mid level baroclinic zone that remains in place. Both GFS and
NAM showing a decent area of 850-700mb isentropic lift in this
area along with PWs around 150% of normal. In addition, looks to
be plenty of effective shear and instability for severe storms in
addition to heavy rain. Storms will linger Thu morning over
southeast KS through at least late morning.

Upper impulse approaching the Great Basin will continue tracking
northeast and will be moving out into the Central/northern Plains.
This will help tighten the mid level baroclinic zone and theta-e
advection into this feature. This will bring another round of
widespread convection, with this round possibly a bit further
west as the upper ridge retreats slightly west. Flooding potential
looks to increase across southeast KS for Thu night into Fri
morning, especially for those areas that receive rainfall tonight.
Will maintain some decent pops for Fri into Fri night as the
shortwave energy starts to directly impact the area. At the same
time, there is good model agreement in cold front sliding through
the area by Fri night which will also aid to keep showers and
storms around, especially over southeast KS.

The front to come through Fri night will be fairly significant
and will knock highs down into the low and mid 80s for Sat.

.LONG TERM...(Sunday through Wednesday)
Issued at 316 PM CDT Wed Jul 31 2019

After below normal temps to end the weekend, upper ridging will
amplify over the Rockies for the start of the work week, which
will allow the airmass to modify back to seasonal temps. After
the front moves through Fri night into Sat, not overly impressed
with storm chances for the remainder of the forecast with better
storm potential remaining northeast of the forecast area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1214 PM CDT Wed Jul 31 2019

VFR conditions will prevail for all TAF sites during the next
24hrs. South winds will remain gusty through this afternoon then
diminish around sunset. Thunderstorms will develop late tonight
and could affect portions of southeast Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74  97  74  93 /   0  10  20  20
Hutchinson      75  97  74  93 /   0  10  20  20
Newton          74  94  74  91 /  10  10  30  30
ElDorado        73  93  73  90 /  10  20  40  30
Winfield-KWLD   74  96  74  92 /  10  10  20  20
Russell         73  95  70  93 /  30  10  20  20
Great Bend      74  97  71  93 /  30  10  10  10
Salina          74  95  72  92 /  10  20  50  30
McPherson       74  95  73  91 /  10  10  30  30
Coffeyville     72  89  72  87 /  50  40  60  40
Chanute         71  87  71  84 /  80  50  80  50
Iola            70  87  71  83 /  80  50  80  60
Parsons-KPPF    71  88  72  86 /  60  50  70  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 1 AM CDT Thursday through Saturday
morning for KSZ072-096-100.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...CDJ
Hazardous weather outlook, Jul 31, 9:11 AM CDT, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
911 AM CDT Wed Jul 31 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011415-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
911 AM CDT Wed Jul 31 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Heat indices this afternoon will reach 100 to 104 degrees across
much of central and south-central Kansas.

An isolated thunderstorm or two is possible this evening near the
I-70 corridor across central and north-central Kansas. If storms
can manage to develop, they will be capable of isolated occurrences
of large hail and damaging winds.

Numerous thunderstorms are expected later tonight across far
eastern Kansas. A few severe thunderstorms are possible, capable of
large hail and perhaps damaging winds. Additionally, pockets of
very heavy rainfall are probable, which may lead to localized flash
flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous thunderstorms will likely linger through
Thursday morning across far eastern Kansas.

Heat indices Thursday afternoon will reach 100 to 104 degrees
across much of central and south-central Kansas, and into Friday
across south-central Kansas.

A couple rounds of thunderstorms are expected across mainly eastern
Kansas Thursday night through Friday morning, and again Friday
night through Saturday morning. Pockets of strong to severe storms
are probable, along with locally very heavy rainfall, which may
lead to areas of flooding and flash flooding. Stay tuned, as daily
thunderstorm chances will become more refined with subsequent
forecasts.

Thunderstorm chances could return to the region by Tuesday of next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:38 PM CDTSpecial Weather StatementICTRussell52 min
Jul 31, 6:24 PM CDTSpecial Weather StatementICTRussell66 min
Jul 31, 6:48 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell42 min

Nearby

Flash Flood Watches in Kansas, 2019Every flash flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.